Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2020, 8:36 PM CDT for Edwards County, Kinney County, Val Verde County, Texas. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2020, 8:36 PM CDT (01:36 UTC)
- Expired
- Apr 27, 2020, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 66 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 8:38 PM CDT | TSTM WND GST 60 | 3 Sse Lake View, TX | PUBLIC REPORT OF SUSTAINED 60 MPH WINDS WITH HIGHER GUSTS FROM THEIR PRIVATE WEATHER STATION. |
| Apr 27, 8:39 PM CDT | TSTM WND DMG | 1 N Del Rio, TX | MPING REPORT OF 1-INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF OF A HOME. |
| Apr 27, 8:40 PM CDT | TSTM WND DMG | 9 Sw Rough Canyon Recre, TX | A LOCAL POWER COMPANY REPORTED POLES DOWN NEAR SALEM POINT. TIME ESTIMATED FROM RADAR. |
| Apr 27, 8:41 PM CDT | TSTM WND DMG | 3 Nnw Del Rio, TX | PICTURES OF A FEW TREES DOWN...A LARGE SECTION OF BACKYARD FENCE MISSING...AND AN OUTDOOR SHED BLOW OVER SHARED VIA SOCIAL MEDIA. REPORTS OF POWER OUTAGES AROUND DEL RIO. TIME ESTIMATED VIA RADAR. |
| Apr 27, 8:50 PM CDT | TSTM WND GST 75 | Laughlin Afb, TX | THE AUTOMATED WEATHER STATION AT LAUGHLIN AFB RECORDED A PEAK WIND GUST OF 75 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2136 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WUUS54 KEWX 280136
SVREWX
TXC137-271-465-280230-
/O.NEW.KEWX.SV.W.0076.200428T0136Z-200428T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
836 PM CDT Mon Apr 27 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Kinney County in south central Texas...
Southwestern Edwards County in south central Texas...
Southeastern Val Verde County in south central Texas...
* Until 930 PM CDT.
* At 835 PM CDT, a severe thunderstorm was located over Black Brush
Point, or 9 miles northwest of Del Rio, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Del Rio, Lake View, Amistad Acres, Laughlin AFB, Cienegas Terrace,
Amistad Village, Black Brush Point, Amanda, Box Canyon, Val Verde
Park, Standart, Diablo East, Long Point, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground and
Rock Quarry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2981 10092 2968 10022 2921 10077 2926 10081
2928 10087 2931 10089 2933 10094 2935 10095
2937 10101 2944 10106 2946 10106 2947 10115
2952 10117 2952 10122
TIME...MOT...LOC 0135Z 302DEG 31KT 2948 10098
HAIL...1.00IN
WIND...70MPH
$$
MO2 follow-up statements
695
WWUS54 KEWX 280149
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
849 PM CDT Mon Apr 27 2020
TXC137-271-465-280230-
/O.CON.KEWX.SV.W.0076.000000T0000Z-200428T0230Z/
Kinney TX-Edwards TX-Val Verde TX-
849 PM CDT Mon Apr 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN KINNEY...SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL
VERDE COUNTIES...
At 849 PM CDT, a severe thunderstorm was located 10 miles north of
Amanda, or 17 miles northeast of Del Rio, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Del Rio, Lake View, Black Brush Point, Amanda, Laughlin AFB, Val
Verde Park, Standart, Cienegas Terrace, Long Point, Diablo East,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, San Pedro Canyon, Escondido Estates and Lake Ridge Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 2968 10022 2921 10077 2926 10081 2928 10087
2931 10089 2933 10094 2935 10095 2937 10101
2941 10104 2979 10080
TIME...MOT...LOC 0149Z 279DEG 35KT 2952 10065
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
MO730
WWUS54 KEWX 280227
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Mon Apr 27 2020
TXC137-271-465-280234-
/O.EXP.KEWX.SV.W.0076.000000T0000Z-200428T0230Z/
Kinney TX-Edwards TX-Val Verde TX-
927 PM CDT Mon Apr 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES WILL EXPIRE
AT 930 PM CDT...
The storm which prompted the warning has moved out of the Val Verde
and northwest Kinney County.
Therefore, the warning will be allowed to expire. However damaging
winds will remain possible from Kickapoo Caverns to Brackettville to
Spofford where a Severe Thunderstorm Warning remains in effect
through 10 pm CDT.
LAT...LON 2968 10022 2921 10077 2926 10081 2928 10087
2931 10089 2933 10094 2935 10095 2937 10101
2941 10104 2979 10080
TIME...MOT...LOC 0224Z 302DEG 31KT 2937 10037
$$
MOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:32 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 27, 6:32 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 632 PM CDT Mon Apr 27 2020 .AVIATION... VFR skies continue this afternoon across South Central Texas, although high clouds from the anvils across West Texas and the Mexican mountains has begun to spread across the area. These storms have generally been staying rooted on the mountains and look to stay away from DRT. That said, have maintained VCTS through 03z as some models do develop storms around DRT through the evening. With moist southerly flow in place overnight low clouds will return tonight with MVFR for the I-35 terminals by 05z and IFR by 09z. DRT could also see a brief window of MVFR cigs beginning at 12z. All terminals will begin to improve between 16z and 18z. Some patchy fog is possible in the AM, but think that winds will stay up enough to prevent any significant drops in visibility. The most likely terminal to be impacted by any visibility restrictions will be SAT/SSF. VFR returns for Tuesday afternoon with more windy southeast winds. && .PREV DISCUSSION... /ISSUED 232 PM CDT Mon Apr 27 2020/ SHORT TERM (Tonight through Tuesday Night)... Southeast winds have strengthened in response to a tightening pressure gradient at the surface. Water vapor imagery shows a shortwave currently traversing Oklahoma but convection associated with this feature will stay well to the north of the area. Hi-res model guidance is suggesting that convection will fire along the dryline out west today around 20-22Z. Specifically over the Trans Pecos and Northern Mexico. This activity could become strong to severe given ~3500+ J/kg MUCAPE and efficient boundary layer heating leading to steep lapse rates. Only limiting factor will be a cap that is currently in place. Model soundings project that this cap will be almost completely be eroded by peak heating today. Throughout the evening hours, look for this activity to work it's way into Val Verde county. If a strong to severe storm were to make it, would most likely be isolated in nature with the main threats being strong winds and large hail. Consensus among the hi-res guidance is that these storms will be on the downward trend as they make their way into our region. A few of the members continue this convection over the Hill Country and as far as Bexar County. Given that these are outliers, left mention of precip for those areas. Will need to monitor future trends once models initialize with whatever ends up firing out west. With the continued return of moisture, fog development is possible but mostly for the interior Hill Country tonight. Dewpoints will be plenty moist but winds remaining near 10 knots overnight will impede any widespread fog development. Very warm and muggy night in store for South Central Texas with overnight lows running 10+ degrees above normal in most places. Mostly cloudy skies to start off Tuesday and will warm up to upper 80s to low 90s for most of the area and the mid 90s along the Rio Grande. Skies will gradually clear from west to east throughout the day. Some low POPs in for eastern areas with the possibility of some streamer showers. This activity could be more widespread than currently indicated in the forecast from sufficient daytime heating and a moist airmass in place but current guidance suggests eastern areas have the better chance. LONG TERM (Wednesday through Monday)... An upper level trough will bring a cold front through South Central Texas Wednesday. The front will be near our northern border at the start of this period Wednesday morning. There will be convection along the front moving into the eastern half of our CWA. SPC has included part of our area in the Marginal to Enhanced risk areas. The Marginal risk will be east of a line from Kerrville to San Antonio to Karnes City. The Slight risk will be east of a line from Llano to Kyle to Schulenburg. The Enhanced risk will be over the extreme northern parts of Burnet and Williamson Counties. Model soundings show steep mid-level lapse rates, with CAPE values approaching 2000 j/kg, and deep layer wind shear near 40 kts. This will make for strong to severe storms with damaging wind gusts and large hail the most likely threats. The front should be through the CWA by around noon and convection should end quickly once the front is through. After this front moves through dry weather will settle over the region. Temperatures will warm through the end of the week and stay high through the end of the forecast. By Saturday highs will be in the 90s across most of the CWA with some triple digits over the Rio Grande Plains. Temperatures will stay at about that level through Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 88 70 88 69 82 / 0 10 10 30 20 Austin Bergstrom Intl Airport 88 70 87 68 83 / 0 10 10 30 30 New Braunfels Muni Airport 88 70 88 68 84 / 0 10 10 20 20 Burnet Muni Airport 85 68 86 66 81 / 0 10 10 30 10 Del Rio Intl Airport 92 70 94 69 91 / 20 20 - - 10 Georgetown Muni Airport 87 70 86 67 81 / 0 10 10 40 20 Hondo Muni Airport 91 71 91 68 89 / 0 10 10 10 10 San Marcos Muni Airport 88 70 88 67 84 / 0 10 10 30 20 La Grange - Fayette Regional 88 71 86 69 85 / 0 10 20 40 40 San Antonio Intl Airport 89 71 89 69 86 / 0 10 10 20 20 Stinson Muni Airport 89 72 90 69 86 / 0 10 10 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Treadway Long-Term...05
Hazardous weather outlook, Apr 27, 3:50 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 350 AM CDT Mon Apr 27 2020 TXZ171>173-183>194-202>209-217>225-228-281000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 350 AM CDT Mon Apr 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. One or two strong to severe thunderstorms are possible across Val Verde county this evening. Damaging winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong to severe thunderstorms are possible along and northeast of a Kerrville to San Antonio to Cuero line Tuesday night into Wednesday morning. Large hail and damaging winds are the main threats. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 27, 7:38 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT Mon Apr 27 2020
TXZ183-280130-
Val Verde TX-
738 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shumla, or 10 miles east of Langtry, moving east at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Seminole Canyon State Park, Shumla, Box Canyon, Diablo East,
Long Point, Governors Landing, Devils Shores, Pafford Crossing, Pecos
River Boat Ramp, San Pedro Canyon, Rough Canyon Recreation Area,
Spur 406 Campground, Rock Quarry Campground, Salem Point, and Devils
River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10144 2979 10084 2940 10096 2955 10125
2958 10124 2963 10126 2962 10128 2958 10128
2958 10131 2965 10130 2966 10135 2965 10136
2970 10137 2975 10142 2977 10140 2975 10144
2979 10146 2978 10149
TIME...MOT...LOC 0037Z 286DEG 34KT 2976 10140
BFSpecial weather statement, Apr 27, 8:26 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Mon Apr 27 2020
TXZ183-184-202-280215-
Kinney TX-Val Verde TX-Edwards TX-
826 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 915 PM CDT...
At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Governors Landing, or 13 miles southeast of Comstock, moving
southeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Del Rio, Lake View, Laughlin AFB, Alamo Village, Carta Valley,
Cienegas Terrace, Amistad Village, Black Brush Point, Amanda, Val
Verde Park, Standart, Diablo East, Long Point, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground and
Rock Quarry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2986 10091 2977 10030 2938 10039 2911 10069
2917 10078 2920 10077 2926 10081 2928 10087
2931 10089 2933 10094 2935 10095 2936 10100
2944 10106 2946 10106 2947 10115 2949 10116
TIME...MOT...LOC 0125Z 302DEG 30KT 2953 10104
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:38 PM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| Apr 27, 8:26 PM CDT | Special Weather Statement | EWX | Kinney | 49 min |
| Apr 27, 8:52 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Maverick, Val Verde | 68 min |
| Apr 27, 9:43 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 62 min |
| Apr 27, 10:08 PM CDT | Special Weather Statement | EWX | Zavala | 37 min |
| Apr 27, 10:27 PM CDT | Special Weather Statement | EWX | Medina, Zavala | 48 min |
| Apr 27, 11:06 PM CDT | Special Weather Statement | EWX | Frio | 39 min |
| Apr 27, 11:08 PM CDT | Special Weather Statement | EWX | Dimmit | 52 min |
| Apr 27, 11:45 PM CDT | Special Weather Statement | EWX | Atascosa | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.